How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Carole Your Own Question
Carole, Nurse
Category: Health
Satisfied Customers: 371
Experience:  20+ years professional experience in emergency nursing, skilled, HIV Certified educator
Type Your Health Question Here...
Carole is online now
A new question is answered every 9 seconds

When I cough my head hurts. Why?

Resolved Question:

I have a real bad chesty cough. When I cough, my head hurts like a bad headache. Couldn't sleep last night because of it. Also day before yesterday, I was really low on energy. I basically slept all day. But I didn't have this cough I have now. I went to our local hospital last night to see if they could do anything for my cough and they gave me some Benadryl to try and stop the coughing. So I could sleep last night, but it wasn't good enough. I couldn't sleep much last night. I had a chest infection about 3 weeks ago, my doctor had me on "AMOXYCILLIAN capsules" and I am on them again now. Started 2 days ago. At the moment, my temperature seems ok also have a bit of a runny nose. Could you let me know what you might think this is?


Submitted: 8 years ago.
Category: Health
Expert:  Carole replied 8 years ago.


Could you please tell me...

Did you have an x-ray at the hospital? and

Was the Amoxycillin re-prescribed to you from the hospital visit?

Did you ever finish the first round of antibiotics completely or are you finishing these now?

Are you taking anything else for your cough/cold?

Thank you

Customer: replied 8 years ago.


We live in a small country town, and the hospital was very busy last night - no x-ray was taken as no doctors were available.

The Amoxycillin was prescribed last Friday, 17th October, at a local doctor (not open on weekends).

I finished the first lot of antibiotics on the 5th October.

Have been feeling ill - on and off for 4 weeks now, have been taking codral cold and flu + cough. Also Benadryl.

Expert:  Carole replied 8 years ago.


The antibiotics were re-prescribed Friday the 17th ... yesterday?

The headaches you are experiencing may be stemming from inflammation and/or clogged sinuses. Sinus headaches are common of a cold/cough and this condition is known as sinusitis (inflammation of the sinus cavities). The cough may be coming directly from an infection within the lungs and can additionally be aggravated by drainage of the sinus when lying down as this will drain from the sinus into the back of the throat and tends to aggravate the coughing. The best treatment for this is to treat the underlying condition(s) and symptoms.

Coughs tend to worsen at night unfortunately, causing a disturbance in rest and sleep. You may try taking an over the counter cough "suppressant" at night, such as a Tussin. You may look for a "Night-Time" formula, which will additionally help you sleep. You can ask your pharmacist for recommendations for this as well. This should help alleviate some of your symptoms. A saline nasal spray may also help in addition with headaches. Taking a hot shower with steam and/or using a humidifier in your room where you sleep will also help open the airways and loosen mucous within the nasal cavity(s), alleviating the headaches. You can also try steam from a hot pot of water, or steam from a hot shower running in the bathroom.

The antibiotic that you are currently taking may not be sufficient enough, if a bacterial infection is infact present. I would additionally suggest a re-visit back to your primary care physician as to obtain a chest x-ray of your lungs, and further testing in order to determine if infection is still present. If you have a greenish or yellow colored sputum or mucous, this is indicative of an infection, and the only way to treat this properly is to take the right antibiotic for that bacteria. This antibiotic that you are taking may not be strong enough as you are still experiencing these symptoms.

If you have any further questions or concerns, please do not hesitate to ask.

Thank You

Carole and 2 other Health Specialists are ready to help you

Related Health Questions